Missouri, 2017

Flooding in Missouri, May 1 to 31, 2017

May 1 to 31, 2017 · NWS PAH · 7 events in 7 counties and zones

A series of heavy rainfall events in April, followed by another heavy rainfall event in early May, kept the Mississippi and St. Francis Rivers above flood stage for all or most of the month.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.6 million
Crop damage
$370,000
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A series of heavy rainfall events in April, followed by another heavy rainfall event in early May, kept the Mississippi and St. Francis Rivers above flood stage for all or most of the month. The Mississippi River flooding was major in many locations north of the confluence of the Ohio River. Rainfall totals from April 28-30 ranged from 6 to 10 inches across much of southern Illinois and southeast Missouri. The St. Francis River crested at a new record high at the Patterson gage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 30, 10:37 PM CST, 1 hour 23 minutes earlier.

Area forecast discussion, Apr 30, 10:37 PM CST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1137 PM CDT Sun Apr 30 2017

.UPDATE...
Issued at 1137 PM CDT Sun Apr 30 2017

Aviation update.

&&

.SHORT TERM...(Tonight through Tuesday night)
Issued at 201 PM CDT Sun Apr 30 2017

Near term convection is active/ongoing, still pushing thru
WKY/SIL/SWIN at this writing, where active FFW's and Sig Wx
Advisories are in effect. Fortunately, svr convective parameters
appear to be mitigated for our area, with main impacts sub svr gusty
winds as higher dbz cores move in. Otherwise locally heavy rains
falling on the already saturated grounds, continuing ongoing
flooding or impeding flood water recessions. Models suggest
svr/convective threat shifting east this evening, and Pops winding
down thereafter, so all active watch/warning products should be
expiring later this evening/overnight.

After that, it's a couple of recovery days for much of the
remainder of the short term, with much cooler air sweeping down on
the back side of the Low for Monday-Monday night in particular.
We'll start to moderate thermally again by Tue, with zonal flow
re-establishing.

Late Tue night, the models lay a boundary out across our southern
tier counties. There is an elevated warm front displaced maybe
25-50 miles to the north, where some overrunning energy could pop
a few showers/storms. We've included a convective mention of
thunder for this late Tue night across far southeast MO and far
southwest KY, similar to inherited with slight massage.

.LONG TERM...(Wednesday through Saturday)
Issued at 326 PM CDT Sun Apr 30 2017

Overrunning north of a surface frontal boundary will be underway mid
week for the PAH forecast area. The strongest signal for pcpn/QPF
appears to be Wed night. Rainfall amounts of an inch or less are
currently forecast for Wed/Wed night, and lightning probabilities
are expected to be slight Wed afternoon and evening in the southern
third of the region.

According to the latest medium range model runs, we will be to the
north of a surface low pressure area, thus we should maintain
easterly to northerly surface winds Wed and through the day Thu,
then more northwesterly after the passage of an mid/upper low,
meaning temps will be on the cool side through at least Fri night.

The model blend suggests that showers in the eastern half of the
region could linger into Fri evening, but this seemed to be mainly
because of the deterministic GFS, which had the mid/upper low more
cut off from the mid level flow over the eastern CONUS. It appears
the more significant QPF with this system may occur through Thu
night, with lighter amounts, if any, after that.

Into the weekend, the PAH forecast area will be under persistent
northwesterly flow aloft, albeit with gradually rising heights.
Expect highs to recover back into the 70s by the weekend under
mostly clear skies.

&&

.AVIATION...
Issued at 1137 PM CDT Sun Apr 30 2017

Showers will push east of the region between 06-08z, with a period
of clearing to follow as a dry slot of mostly clear skies works in
behind the frontal passage. More clouds will move in late tonight
and continue through Monday, mainly VFR. Gusty winds will persist
from the southwest, with gusts Monday 25 to 30 kts.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
Hazardous weather outlook, Apr 30, 10:41 AM CST, 13 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
1141 AM CDT Sun Apr 30 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
1141 AM CDT Sun Apr 30 2017

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Active Flash Flood and Flood Watches and Warnings remain in
effect Today and Tonight, so refer to those products for details.
Any and all storms may be capable of heavy rain that will
heighten any ongoing flooding issues or cause a regression in any
improving flood conditions.

A slight risk of severe thunderstorms continues this afternoon and
evening, mainly east of the Wabash river, in southwest Indiana,
and east of the Land Between the Lakes, across the Pennyrile
region in western Kentucky. The primary severe weather hazard is
damaging winds, and an isolated tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Widespread rainfall is expected during the mid week, from late
Tuesday night, through Wednesday, into Thursday. Forecast rainfall
totals are one to two inches. This rainfall will likely slow the
recession of floodwaters from any recent heavy rains. Isolated
thunderstorms are possible with this system, but they are not
expected to be severe. However, thunderstorms could produce
locally heavy rainfall that might produce flash flooding given the
saturated ground in some areas.

.SPOTTER INFORMATION STATEMENT...

Spotter reports of rainfall and flooding are appreciated this
afternoon and evening, until the system clears. Spotters should
maintain alert status in case their activation is requested for
any potential severe weather threat.

In the hours before

Local storm report, Apr 30, 6:17 PM CST, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
717 PM CDT SUN APR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HEAVY RAIN       EVANSVILLE              37.98N 87.54W
04/30/2017  M3.10 INCH       VANDERBURGH        IN   TRAINED SPOTTER

            RAINFALL SINCE MIDNIGHT SATURDAY ON EAST SIDE OF
            EVANSVILLE NEAR PLAZA PARK MIDDLE SCHOOL.

&&

CHRISTIW
Local storm report, Apr 30, 7:32 PM CST, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
832 PM CDT SUN APR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HEAVY RAIN       FORT BRANCH             38.25N 87.57W
04/30/2017  M8.10 INCH       GIBSON             IN   TRAINED SPOTTER

            TWO DAY RAINFALL TOTAL.

&&

CHRISTIW
Local storm report, Apr 30, 8:29 PM CST, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
929 PM CDT SUN APR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HEAVY RAIN       RIDGWAY                 37.80N 88.26W
04/30/2017  M7.82 INCH       GALLATIN           IL   COCORAHS

            TOTAL SINCE FRIDAY MORNING.

&&

CHRISTIW
Local storm report, Apr 30, 9:28 PM CST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1028 PM CDT SUN APR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1028 PM     HEAVY RAIN       CARTERVILLE             37.76N 89.08W
04/30/2017  M11.27 INCH      WILLIAMSON         IL   BROADCAST MEDIA

            3 DAY TOTAL MEASURED AT WSIL-TV STUDIO.

&&

CTN
Special weather statement, Apr 30, 11:28 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Paducah KY
1228 AM CDT MON MAY 1 2017

INZ081-082-087-088-KYZ018-019-010615-
Warrick IN-Gibson IN-Spencer IN-Pike IN-Henderson KY-Daviess KY-
1228 AM CDT MON MAY 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR WARRICK...SPENCER...SOUTHEASTERN
GIBSON...PIKE...EASTERN HENDERSON AND DAVIESS COUNTIES UNTIL 115 AM
CDT/215 AM EDT/...

At 1227 AM CDT/127 AM EDT/, trained weather spotters reported strong
thunderstorms along a line extending from near Petersburg to Beech
Grove. Movement was east at 40 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Owensboro, Boonville, Newburgh, Chandler, Oakland City, Petersburg,
Rockport, Santa Claus, Dale, Lynnville, Winslow, Grandview,
Whitesville, Knottsville, St. Joseph, Masonville, Stanley,
Folsomville, Eureka and Chrisney.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3801 8679 3791 8698 3790 8699 3790 8691
      3784 8691 3784 8686 3779 8682 3771 8686
      3767 8682 3763 8691 3764 8731 3768 8741
      3853 8742 3851 8729 3855 8720 3854 8710
      3851 8707 3821 8707 3820 8679 3800 8678
TIME...MOT...LOC 0527Z 271DEG 26KT 3848 8737 3761 8735

DRS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 flood. Local standard time, as filed.

Flood, Cape Girardeau

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Cape Girardeau County, 3.46 mi ESE of Gulf Jct to Egypt Mills
Cause
Heavy Rain
Property damage
$500,000
Crop damage
$100,000
Reported by
River/Stream Gage
Coordinates
37.252, -89.491

Major flooding occurred along the Mississippi River early in the month. At the Cape Girardeau river gage, the river crested at 45.99 feet on the 6th. Flood stage is 32 feet. This flood crest was only a few inches below the major flood crest in the spring of 2011, but it was nearly three feet below the record set in 2016. The river remained above flood stage for the entire month. There was extensive flooding of low-lying areas of Cape Girardeau County, including dozens of roads, thousands of acres of agricultural land, and some homes and businesses. About 14,000 acres of cropland were flooded, along with another 7,000 acres of land not used for crops. Floodwaters backed up creeks and a diversion channel across southern parts of Cape Girardeau County, threatening areas along Highway 74 out to Dutchtown. A combination of Mississippi River backwater and headwater from small tributaries such as the Whitewater River caused problems as far inland as Delta and Allenville. Highways 74 and 25 were closed. Voluntary evacuations were requested in the Allenville area, where water blocked all roads into town. A couple of houses were flooded in Allenville. Countywide, more than 30 county and state roads were closed, including Highway 177 at the Cape Girardeau city limits. The Red Cross opened a shelter for flood victims. In Cape Girardeau, several homes and a couple of businesses were sandbagged in an area known as the Red Star neighborhood. More than 15 streets were closed by flooding in the city on both the north and south sides of town. Flood mitigation buyouts have resulted in considerably less property damage than the major floods of the 1990's.

Flood, Perry

When
May 1, 12:00 AM CST to May 22, 6:00 PM CST
Where
Perry County, Altenburg to 1.88 mi NNW of Wittenburg
Cause
Heavy Rain
Property damage
$250,000
Crop damage
$50,000
Reported by
River/Stream Gage
Coordinates
37.630, -89.580

There was major flooding along the Mississippi River early in the month. Extensive flooding of low-lying agricultural land and county roads in the flood plain was observed. A voluntary evacuation was declared for the community of Lithium. The Red Cross opened a temporary shelter in Brewer. Several roads were closed, including the Route 51 Mississippi River bridge to Chester, IL. Highway E near Menfro was closed. Most of the other roads were rural county roads. A main railway was closed due to water over the tracks. Residents of the small community of Wittenburg along the river were forced to evacuate or use boats to reach their property. Most houses along the river have been abandoned after being repeatedly flooded over the years.

Flood, Scott

When
May 1, 12:00 AM CST to May 22, 2:00 PM CST
Where
Scott County, Commerce
Cause
Heavy Rain
Property damage
$250,000
Crop damage
$100,000
Reported by
River/Stream Gage
Coordinates
37.150, -89.450

Major flooding occurred along the Mississippi River early in the month. At the Thebes, IL river gage, the river crested at 43.18 feet on the 6th. Flood stage is 33 feet. This flood crest was about two feet below the crest during the historic 2011 flood. There was extensive flooding of low-lying agricultural land and county roads. A couple dozen homes were threatened in Commerce, causing a partial evacuation of the town. A large portion of Route EE was closed. Three homes on Scott County Road 308 alongside the Mississippi River were underwater. Thousands of acres of cropland were flooded. The primary effect on residents near the river was difficult access due to flooded roads. Flood risk reduction measures that were installed after the massive flood of 2011 helped mitigate damage. Personnel from the U.S. Army Corps of Engineers conducted daily inspections of levees for seepage and other problems.

Flood, Wayne

When
May 1, 12:00 AM CST to May 19, 4:00 AM CST
Where
Wayne County, Silva to 4.29 mi WNW of Old Greenville
Cause
Heavy Rain
Property damage
$1.4 million
Reported by
River/Stream Gage
Coordinates
37.170, -90.520

Record flooding occurred on the St. Francis River as the month began. The river crested at 37.05 feet on the Patterson river gage on the evening of April 30th. The old record was 35.77 feet in December of 1982. Numerous roads were closed, including Business Route 67 in Greenville and Route 34 at the St. Francis River Bridge. The record river flooding affected Lake Wappapello, which is formed by a dam on the St. Francis River near the town of Wappapello. Water poured over the emergency spillway of the dam. Mandatory evacuations were considered for areas below the dam. The lake levels in Lake Wappapello came close to the record set in 2011, but they did not reach it. Highway T just below the dam was washed out.

Flood, Butler

When
May 1, 11:00 PM CST to May 29, 2:00 AM CST
Where
Butler County, Fisk to 1.87 mi E of Fisk
Cause
Planned Dam Release
Property damage
$150,000
Crop damage
$20,000
Reported by
River/Stream Gage
Coordinates
36.780, -90.220

Major flooding occurred on the St. Francis River. The river crested at 26.13 feet on the Fisk river gage on the night of the 2nd. The record crest is 28.00 feet in 1927. This part of the river is heavily regulated by the Wappapello Dam. Above the dam, the river was at record levels. Very large amounts of water were released by the dam ahead of the record crest to relieve pressure on the dam. The community of Fisk was endangered by the flooding.

Flood, Stoddard

When
May 1, 11:00 PM CST to May 29, 2:00 AM CST
Where
Stoddard County, Shover
Cause
Planned Dam Release
Property damage
$20,000
Reported by
River/Stream Gage
Coordinates
36.680, -90.100

Major flooding occurred on the St. Francis River. At the Fisk river gage, the river crested at 26.13 feet on the evening of May 2. This crest was just about one foot below the second highest crest on record, which occurred on May 4, 2011. The river came within a foot or so of overtopping a levee on the left bank. Extensive flooding occurred on the Stoddard County side of the river. The Moccasin Flats area was completely submerged, forcing residents to evacuate by boat. Voluntary evacuations were conducted across the western quarter of the county, including the Puxico, Dudley, and Powe areas. All residents in the Powe area evacuated. Floodwaters endangered the eastbound lanes of Highway 60. The eastbound U.S. Route 60 ramp to Route 51 was closed. Damage to county roads near the river was extensive. State Highway 51 was closed in places around the Mingo National Wildlife Refuge.

Flood, New Madrid

When
May 2, 7:00 AM CST to May 22, 10:00 AM CST
Where
New Madrid County, New Madrid to 1.76 mi S of Bayouville
Cause
Heavy Rain
Property damage
$8,000
Crop damage
$100,000
Reported by
River/Stream Gage
Coordinates
36.600, -89.530

Minor flooding occurred on the Mississippi River. There was considerable flooding of low-lying cropland. Some county roads and riverside parks were inundated.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2017Every state in 2017This day in weather historyWarnings in Missouri, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 696826, 696842, 696843, 698401, 698404, 698407, 698397.